Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 17, 2021Randolph County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 17, 2021, 12:33 PM EDT for Randolph County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 12:33 PM EDT (16:33 UTC)
Expired
Aug 17, 2021, 1:30 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS82 KRAH 171633
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1233 PM EDT Tue Aug 17 2021
 
NCZ022-038-039-171730-
Guilford NC-Randolph NC-Davidson NC-
1233 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of northeastern
Davidson, central Randolph and southwestern Guilford Counties through
130 PM EDT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asheboro, moving northwest at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Greensboro, High Point, Asheboro, Randleman, North Carolina Zoo,
Thomasville, Archdale, Trinity, Pleasant Garden and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3565 7964 3558 7984 3598 8014 3605 7976
TIME...MOT...LOC 1632Z 154DEG 23KT 3570 7979 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

NTL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 9:50 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 17, 9:50 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
950 AM EDT Tue Aug 17 2021

.SYNOPSIS...
The remains of Tropical Storm Fred will track slowly north and
northeast through the interior Southeast states and into the
southern Appalachians through mid week. After this system moves
north and away from the area, typical warm and humid summertime
weather will return to the region later in the week, with a daily
risk of scattered storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM Tuesday...

Fred has weakened to a tropical depression, with it's circulation
center now just SW of Atlanta, Ga. The weakening remnants of Fred
will continue to track north-northeast through the NC mtns during
the late afternoon and evening hours. Renewed, strong moisture
transport, aided by a strong orographic lift on the lee-ward side of
the mountains will lead to intermittent shower activity through
tonight, with some daytime enhancement of some thunderstorms across
the area. Models have actually trended lower with rainfall amounts
across the Triad, now in the 0.5 to 1.0" range. Another mention
worthy change is that the GFS now shows that the highest rainfall
totals of near 1-1.5" inches will actually fall across the eastern
Sandhills/southern coastal plain, which is certainly possible given
that's exactly where the current feeder band has set up. Otherwise,
the thought is that the mid-level subsidence warming associated with
the strong sub-tropical ridge parked just off the NC coast will
contribute to diminishing convective potential across the far
eastern/northeastern NC, where less than a one-quarter of an inch
of rain is expected.

Despite the recent increase in rain that central NC has seen over
the past several days, rainfall amounts has been hit and miss.
Antecedent hydrological conditions are still rather dry, with 1 to 3
hr FFG still in the 2.5-3.5" range. Thus, do not think a Flash Flood
watch is warranted, with only isolated instances of minor flooding
possible, mainly in poor drainage and/or urban areas.

Additionally, close proximity to Fred's stronger low-level wind
field will provide some favorable low-level kinematics to support
some rotation within any strong updrafts that develop in what should
largely be a weakly unstable airmass in place across western NC.

Highs today will range from upper 70s/near 80 NW to mid/upper 80s
east. Lows tonight in the 70s.

&&

.SHORT TERM /WEDNESDAY and WEDNESDAY NIGHT/...
As of 345 AM Tuesday...

On Wednesday the remnants of Fred will be lifting newd across WVA
and PA. The day will start off with a band of enhanced moisture and
showers on the south side of Fred moving across central NC (as noted
in the near term disc).  This band will take its time moving east,
so look for increased rain chances during most of the daytime hours
Wednesday.  By evening and night, Fred will be moving up into the
Northeast region, and by then the aforementioned shower band should
be east of our CWA, leaving Wednesday night dry but still mostly
cloudy with some low clouds and perhaps some fog with high dwpts
remaining.  Daytime highs on Wednesday in the low-mid 80s and lows
in the lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 355 AM Tuesday...

The weakening remnants of TC Fred are expected to be well to the
north and east of central NC by Thursday, likely across New England.
In the wake of the departed tropical system we can expect hot and
humid conditions with a strong mid/upper level ridge extending into
our area from the south/southeast and a lingering soupy/moist low
level airmass. Given the combination of this and high temps in the
lower to mid 90s we could see some locations across the eastern
Piedmont, Coastal Plain and Sandhills approaching Heat Advisory
criteria again (around 105 or a little higher). Chances for
afternoon showers and storms are expected to be less, though we'll
still have the potential for isolated to scattered afternoon/evening
showers and storms. Dry weather is expected to return for Thursday
night, with lows in the lower to mid 70s.

Friday through Monday: The mid/upper level ridge will expand further
southwestward on Friday, steering TC Grace well to the south of
central NC, with a west direction into and across the southern Gulf
of Mexico and Bay of Campeche. Otherwise, a fairly broad trough will
slowly shift eastward and across the area from late week into the
weekend, with several embedded s/w disturbances moving across the
area. This will allow for a continued/further enhanced threat of,
mostly diurnal, isolated to scattered showers and storms.

A strong mid/upper level ridge centered over the Arklatex region
will expand eastward and into our area by early next week. However,
this will leave us susceptible to MCS activity tracking around the
ridge.

High temps during this time frame are expected to range from the
upper 80s to near 90, with heat building some by the end of the
period (lower to perhaps mid 90s maybe). Lows temps are expected to
be around 70-75 degrees each morning.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 345 AM Tuesday...

Through 06Z Wednesday: Widespread IFR or worse flt conditions attm
will gradually improve to VFR aft 14Z with daytime heating. However,
a band of showers will gradually lift from south to north across
central NC during the daytime hours today, and as that happens, look
for brief periods of MVFR or IFR conditions assoc with these
showers. VFR conditions are expected this evening, then another band
of showers with IFR conditions are expected to move across central
NC overnight.

After 06Z Wednesday: Look for patchy morning fog/stratus and
resulting sub-VFR conditions each morning, followed by afternoon and
evening scattered showers/tstms each day.  The shower/tstm activity
will result in brief periods of Sub-VFR conditions, otherwise, VFR
conditions outside of this activity.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...CBL
SHORT TERM...np
LONG TERM...bsd
AVIATION...np
Hazardous weather outlook, Aug 17, 4:12 AM EDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
412 AM EDT Tue Aug 17 2021

NCZ007-021>025-038>040-073>076-083>085-180815-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-
412 AM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy downpours and flooding, will be possible in scattered
to locally numerous thunderstorms. Additionally, an isolated strong
to severe storm is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy downpours and flooding will be possible in scattered
to locally numerous thunderstorms today.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-041>043-077-078-086-088-089-180815-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Hoke-Cumberland-Sampson-
412 AM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 12:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1233 PM EDT Tue Aug 17 2021

NCZ022-038-039-171730-
Guilford NC-Randolph NC-Davidson NC-
1233 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of northeastern
Davidson, central Randolph and southwestern Guilford Counties through
130 PM EDT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asheboro, moving northwest at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, High Point, Asheboro, Randleman, North Carolina Zoo,
Thomasville, Archdale, Trinity, Pleasant Garden and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3565 7964 3558 7984 3598 8014 3605 7976
TIME...MOT...LOC 1632Z 154DEG 23KT 3570 7979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NTL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:05 PM EDTAreal Flood AdvisoryRAHGranville, Person, Vance51 min
Aug 17, 1:13 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Lee62 min
Aug 17, 2:08 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Orange, Wake52 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.